Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 98, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 21, 2009, 11:54 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2009, 11:54 PM EDT (03:54 UTC)
- Expired
- Aug 22, 2009, 6:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 12:08 AM EDT | FLASH FLOOD | Roanoke, VA | ROAD CLOSED DUE TO FLOODING BETWEEN 800 AND 1000 BLOCK OF CAMPBELL AVE |
| Aug 22, 12:12 AM EDT | FLASH FLOOD | Roanoke, VA | ROAD CLSOED DUE TO FLOODING AT OGDEN ROAD AND CIRCLEBROOK DRIVE SOUTHWEST |
| Aug 22, 12:29 AM EDT | FLASH FLOOD | Roanoke, VA | ROAD CLOSED AND STREET FLOODED AT FIRST STREET BETWEEN CAMPBELL AVE AND JEFFERSON STREET |
| Aug 22, 12:30 AM EDT | FLASH FLOOD | Roanoke, VA | ROAD CLOSED DUE TO FLOODING ON SHENNANDOAH AVE BETWEEN 11TH STREET AND 12TH STREET |
| Aug 22, 12:32 AM EDT | FLASH FLOOD | Roanoke, VA | SHAFFERS CROSSING FLOODED AND ROAD CLOSED AT 24TH STREET AND BLVD AVE |
| Aug 22, 1:45 AM EDT | FLASH FLOOD | Roanoke, VA | ROAD CLOSED DUE TO FLOODING AT 2000 BLOCK OF WISE AVE AT THE WASENA BRIDGE |
| Aug 22, 2:00 AM EDT | FLASH FLOOD | Roanoke, VA | ROAD FLOODED AT KING STREET AND BELL AVE, TEMPORARILY CLOSED. |
| Aug 22, 2:04 AM EDT | FLASH FLOOD | Roanoke, VA | ROAD CLOSED DUE TO FLOODING AT KING STREET AND RICHARD AVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 220354
FFWRNK
VAC161-770-775-221000-
/O.NEW.KRNK.FF.W.0098.090822T0354Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1154 PM EDT FRI AUG 21 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF SALEM IN WEST CENTRAL VIRGINIA
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 600 AM EDT SATURDAY.
* AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POAGES
MILL...ROANOKE MOUNTAIN...HOLLINS...VINTON...ROANOKE AIRPORT...CAVE
SPRING...ROANOKE AND SALEM CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
3714 7998 3718 8001 3718 8003 3716 8009
3711 8015 3713 8017 3721 8019 3738 7999
$$
DS5 follow-up statements
000
WGUS71 KRNK 220441
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 AM EDT SAT AUG 22 2009
VAC161-770-775-221000-
/O.CON.KRNK.FF.W.0098.000000T0000Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
1241 AM EDT SAT AUG 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...
AT 1236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA WITH ANOTHER ROUND OF HEAVY RAIN APPROACHING FROM THE
SOUTHWEST. SOME ROADS HAVE ALREADY BEEN REPORTED CLOSED DUE TO FLASH
FLOODING IN THE SOUTHEASTERN PART OF THE CITY OF ROANOKE NEAR MILL
MOUNTAIN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLINS...
VINTON...ROANOKE AIRPORT...ROANOKE AND SALEM CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
3714 7998 3718 8001 3718 8003 3716 8009
3711 8015 3713 8017 3721 8019 3738 7999
$$
DS000
WGUS71 KRNK 220538
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 AM EDT SAT AUG 22 2009
VAC161-770-775-221000-
/O.CON.KRNK.FF.W.0098.000000T0000Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
138 AM EDT SAT AUG 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...
AT 135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
HEAVY RAIN HAS EXITED THE WARNED AREA. THE THREAT OF FLASH FLOODING
IS NOT OVER THOUGH. RUN OFF FROM THE RECENT HEAVY RAINS STILL IS
COLLECTING IN STREAMS...DITCHES...AND OTHER LOW LYING AREAS.
THUS...THE FLASH FLOOD WARNING CONTINUES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POAGES
MILL...ROANOKE MOUNTAIN...HOLLINS...VINTON...ROANOKE AIRPORT...CAVE
SPRING...ROANOKE AND SALEM CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
3714 7998 3718 8001 3718 8003 3716 8009
3711 8015 3713 8017 3721 8019 3738 7999
$$
DS000
WGUS71 KRNK 220708
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 AM EDT SAT AUG 22 2009
VAC161-770-775-221000-
/O.CON.KRNK.FF.W.0098.000000T0000Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
308 AM EDT SAT AUG 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...
AT 254 AM EDT...THERE ARE STILL FLOODED AND CLOSED ROADS ACROSS
PARTS OF THE WARNED AREA...THEREFORE...THE WARNING WILL CONTINUE.
THE WATERS THOUGH ARE BEGINNING TO RECEDE. AREAS STILL IN FLOOD
INCLUDE THE INTERSECTION OF KING STREET AND BELLE AVENUE...FIRST
STREET BETWEEN CAMPBELL AND JEFFERSON STREET...THE 800 TO 1000 BLOCK
OF CAMPLE AVENUE...SHENNANDOAH BETWEEN PATTERSON AVENUE AND SALEM
AVENUE...AND OGDEN ROAD AT CIRCLEBROOK. ALL LOCATIONS ARE IN THE
CITY OF ROANOKE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POAGES
MILL...ROANOKE MOUNTAIN...HOLLINS...VINTON...ROANOKE AIRPORT...CAVE
SPRING...ROANOKE AND SALEM CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
3714 7998 3718 8001 3718 8003 3716 8009
3711 8015 3713 8017 3721 8019 3738 7999
$$
DS000
WGUS71 KRNK 220833
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EDT SAT AUG 22 2009
VAC161-770-775-221000-
/O.CON.KRNK.FF.W.0098.000000T0000Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
433 AM EDT SAT AUG 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...
AT 428 AM EDT...THERE ARE STILL FLOODED AND CLOSED ROADS ACROSS
PARTS OF THE WARNED AREA...THEREFORE...THE WARNING WILL CONTINUE.
THE WATERS THOUGH ARE RECEDING. AREAS STILL IN FLOOD INCLUDE THE
INTERSECTION OF KING STREET AND BELLE AVENUE...FIRST STREET BETWEEN
CAMPBELL AND JEFFERSON STREET...AND SHENANDOAH AT 11TH STREET. ALL
LOCATIONS ARE IN THE CITY OF ROANOKE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROANOKE
MOUNTAIN...HOLLINS...VINTON...ROANOKE AIRPORT...POAGES MILL...CAVE
SPRING...ROANOKE AND SALEM CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
3714 7998 3718 8001 3718 8003 3716 8009
3711 8015 3713 8017 3721 8019 3738 7999
$$
DS000
WGUS71 KRNK 220952
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 AM EDT SAT AUG 22 2009
VAC161-770-775-221000-
/O.EXP.KRNK.FF.W.0098.000000T0000Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
552 AM EDT SAT AUG 22 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 AM EDT FOR THE CITY OF
ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...
REPORTS FROM CITY OF ROANOKE OFFICIALS INDICATE FLOOD WATERS HAVE
RECEDED...AND PREVIOUSLY CLOSED STREETS ARE NOW OPEN.
THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
3714 7998 3718 8001 3718 8003 3716 8009
3711 8015 3713 8017 3721 8019 3738 7999
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:59 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 21, 9:59 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 959 PM EDT FRI AUG 21 2009 .SYNOPSIS... A COLD FRONT APPROACHING THE WESTERN SLOPES OF THE APPALACHIAN MOUNTAINS WILL BE MAKING ITS WAY ACROSS THE MIDDLE ATLANTIC REGION TONIGHT AND SATURDAY. MUCH COOLER AND DRIER HIGH PRESSURE WILL EVENTUALLY SHOVE THE FRONT OFF THE COAST LATE THIS WEEKEND AND EARLY NEXT WEEK. A WARM UPPER RIDGE OF HIGH PRESSURE TRIES TO EXTEND EAST TO THE SOUTHEAST COAST BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... DESPITE DECENT SFC INSTABILITY WITH CAPES STILL 2000 J/KG OR MORE IN THE PIEDMONT...WEAK MID LEVEL LAPSE RATES SEEM TO BE KEEPING MUCH CONVECTION FROM TAKING OFF. HAVE CANCELLED THE SVR TSTM WATCH THAT WAS IN EFFECT IN THE PIEDMONT AREAS. HAVE ALSO LOWERED POPS QUITE A BIT THROUGH THE EVENING HOURS TO REFLECT MORE OF A WIDELY SCATTERED COVERAGE. AS THE UPPER TROUGH MOVES CLOSER OVERNIGHT AND TEMPS ALOFT COOL...WE STILL SHOULD SEE GOOD COVERAGE OF SHOWERS/TSTMS RE-DEVELOPING ACROSS THE AREA. PREVIOUS DISCUSSION... 00Z RNK AND GSO SOUNDINGS STILL SHOW >1500 J/KG OF ELEVATED CAPE WITH THE SFC LAYER STABILIZING A LITTLE. IT LOOKS LIKE THE SFC FNT IS STALLED ON THE WESTERN SLOPES OF THE APPLNS...AND WATER VAPOR SHOWS A STRONG SHORT WAVE DIGGING INTO THE OHIO VALLEY AND BRINGING A PLUME OF MOISTURE NEWD FROM THE GULF COAST STATES. MEANWHILE THE RUC SHOWS TEMPS ALOFT COOLING RAPIDLY FROM THE WEST AND SOUTHWEST. IT STILL LOOKS LIKE THE COVERAGE OF SHOWERS/THUNDERSTORMS WILL BE INCREASING OVERNIGHT. WITH PWATS STILL 1.5 TO 1.9 INCHES...I HAVE KEPT IN A MENTION OF HEAVY RAIN AS WELL. FINALLY...WITH DEWPOINTS RUNNING IN THE LOWER TO MID 70S ACROSS THE PIEDMONT AND NO DRIER AIR EXPECTED TO REACH THAT AREA...HAVE RAISED LOW TEMPS A FEW DEGREES IN THE EAST. WITH THE FRONT SLOWING UP IN RESPONSE TO THE DIGGING SHORT WAVE AND APPROACH OF H-BILL THINK IT WISE TO HOLD ONTO FAIRLY HIGH POPS SATURDAY...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. WE SHOULD STILL BE WARY OF THE HIGH PWATS AND POTENTIAL FOR HEAVY RAINFALL. IN SPITE OF THE FAST MEAN WIND FLOW...HIGH RAIN RATES IN COMBINATION WITH ANY TRAINING OR ANCHORING OF SHRA/TSRA WILL RESULT IN QUICK ACCUMULATIONS AND POTENTIAL FOR RAPID RUNOFF. TEMPS TONIGHT AND SATURDAY WILL REMAIN WARM AND MUGGY...DEWPOINTS REMAINING ABOVE 65. AS HURRICANE BILL MOVES UP THE EAST COAST...LOOK FOR GRADUAL END TO PRECIP THREAT ONCE THE HURRICANE PULLS NORTH OF 40 DEG LAT...AND ALLOWING THE COLD FRONT TO ACCELERATE EAST. ADVECTION OF DRYER BOUNDARY LAYER AIR INTO THE AREA WILL NOT TAKE PLACE UNTIL THIS OCCURS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... HURRICANE BILL WILL LIFT NORTHEAST AWAY FROM REGION. SEE NHC DISCUSSION AND ADVISORIES FOR MORE INFO. 12Z NAM MATCHED 15Z NHC TRACK BETTER THAN GFS. PLAYED THE HIGHEST POPS IN THE EAST SATURDAY EVENING...AND TAPER OFF OVERNIGHT. WENT WITH LOW TEMPERATURES CLOSE TO MET GUID. THE FRONT WILL PUSH EAST TO THE COAST BY SUNDAY MORNING. DRIER AIR MOVE INTO THE WEST SATURDAY NIGHT INTO SUNDAY WITH DEWPOINTS FALLING INTO THE 50S...EXCEPT REMAINING THE LOWER TO MID 60S OUT EAST. KEPT CHC OF SHOWERS/ISOLATED STORMS ON SUNDAY AS COOL POOL PUSHES NEARBY. POSTED HIGH TEMPERATURES SUNDAY FROM THE LOWER 70S IN THE NORTHWEST TO THE MID 80S IN THE SOUTHEAST. PLAYED SUNDAY NIGHT DRY WITH LOWS NEAR ADJMET. MONDAY...POTENTIAL FOR ISOLATED SHOWERS EXISTS IN THE MTNS AS SECONDARY TROUGH PUSHES OVER THE MID ATLANTIC. HIGHS ON MONDAY WILL VARY FROM THE LOWER 70S IN THE GREENBRIER VALLEY TO THE MID 80S IN THE SOUTHEAST. && .LONG TERM /TUESDAY THROUGH FRIDAY/... FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH INCORPORATE A BLEND OF ENS MEANS OF BOTH GFS AND ECMWF. BY THE MIDDLE OF THE WEEK...THE UPPER RIDGE EXPANDS EAST TO THE COAST AHEAD OF A SLOWLY SOUTHWARD SINKING FRONT NEAR THE END OF NEXT WEEK. AHEAD OF THE BOUNDARY...THE MIDDLE ATLANTIC SHOULD HEAT UP ONCE AGAIN WITH H85 TEMPS APPROACHING +18C. FRONTAL BOUNDARY STALLS TO OUR SOUTH ACROSS SOUTH CAROLINA ON FRIDAY. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... SHOWERS/TSTMS WILL REMAIN ISOLD TO SCT THROUGH 04Z TO 06Z...THEN ARE EXPECTED TO INCREASE IN COVERAGE OVERNIGHT AN UPPER TROUGH AND ITS ASSOCIATED SFC FNT APPROACHES. THINK THESE SHOWERS/TSTMS WILL HAVE ENOUGH COVERAGE TO HAVE PREVAILING SHOWERS AND VCNTY TSTMS IN THE ALL OF THE TAF SITES. THE BULK OF THIS WAVE OF SHOWERS LOOKS TO BE IN THE 06 TO 12Z TIME FRAME AS THE FRONT MOVES INTO THE MTNS. IN ADDITION...IN THE OVERNIGHT HOURS...THINK THAT WITH VERY MOIST LOWER LEVELS...MVFR FOG IS LIKELY...AND POSSIBLY SOME IFR FOG/STRATUS. THE FNT WILL HANG UP IN THE MTNS AND THEN GETS A GOOD PUSH SATURDAY WITH A SECOND SHORT WAVE. SHOWERS AND TSTMS WILL RE- DEVELOP AHEAD OF THE FRONT ON SATURDAY AFTERNOON. AT THIS TIME...IT LOOKS LIKE THE BULK OF THIS ACTIVITY WILL BE FROM ROA EASTWARD...SO I HAVE INCLUDED CB IN THE CLOUD GROUP FOR ROA...LYH AND DAN BEGINNING 16 OR 17Z SATURDAY. THE FRONT WILL BE SLOW TO CROSS THE AREA UNTIL HURRICANE BILL PASSES NORTH OF 40 DEG LAT LATE SAT AFT OR EVENING. AFTER THAT...THE WINDS SHOULD BECOME NORTHWEST ALLOWING FOR DRIER AIR TO INFILTRATE THE AREA FROM THE OHIO VALLEY. THE FRONT WILL FINALLY BE EAST OF US SUNDAY. DRIER AIR ARRIVES TO THE AREA SUNDAY AND INTO THE FIRST OF NEXT WEEK. ASIDE FROM LINGERING LOW LEVEL CLOUDS SUNDAY AND POTENTIAL FOR MVFR CIGS ON SUNDAY...VFR CONDITIONS ARE EXPECTED FOR EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JJ/PM SHORT TERM...KK LONG TERM...KK AVIATION...JJ/PM
Hazardous weather outlook, Aug 21, 6:56 PM EDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 656 PM EDT FRI AUG 21 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-222300- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 656 PM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Aug 21, 10:31 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 PM EDT FRI AUG 21 2009
NCZ003-004-020-220330-
STOKES NC-SURRY NC-YADKIN NC-
1031 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT STOKES...SURRY AND YADKIN
COUNTIES...
AT 1031 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF EAST BEND...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SILOAM AROUND 1045 PM...PILOT MOUNTAIN AROUND
1100 PM...WOODVILLE AROUND 1115 PM AND FRANCISCO AROUND 1130 PM.
LAT...LON 3613 8057 3624 8074 3655 8046 3655 8045
3642 8022 3625 8043 3625 8045 3624 8044
EXPERIMENTAL
DSSpecial weather statement, Aug 21, 10:36 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT FRI AUG 21 2009
VAZ024-220330-
ROCKBRIDGE VA-
1036 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...
AT 1036 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEXINGTON
CITY...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LEXINGTON CITY AROUND 1045 PM...CORNWALL
AROUND 1100 PM AND FAIRFIELD AROUND 1115 PM.
LAT...LON 3785 7914 3780 7923 3781 7925 3778 7928
3769 7943 3780 7955 3801 7936
EXPERIMENTAL
DSSpecial weather statement, Aug 21, 10:39 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1039 PM EDT FRI AUG 21 2009 VAZ016-220300- CARROLL VA- 1039 PM EDT FRI AUG 21 2009 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY... AT 1038 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF FANCY GAP...MOVING NORTHEAST AT 20 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR DUGSPUR AROUND 1045 PM AND LAUREL FORK AROUND 1050 PM. LAT...LON 3686 8058 3673 8047 3665 8069 3674 8075 EXPERIMENTAL DS
Special weather statement, Aug 21, 11:15 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 PM EDT FRI AUG 21 2009
VAZ014-016-017-022-220415-
CARROLL VA-FLOYD VA-MONTGOMERY VA-ROANOKE VA-
1115 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...MONTGOMERY AND
ROANOKE COUNTIES...
AT 1114 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM PILOT TO
7 MILES SOUTHWEST OF WILLIS...MOVING NORTHEAST AT 25 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR SHAWSVILLE AROUND 1130 PM...
ELLISTON-LAFAYETTE AROUND 1145 PM...GLENVAR AROUND MIDNIGHT AND CHECK
AROUND 1215 AM.
LAT...LON 3725 8035 3732 8015 3723 8009 3705 8018
3684 8041 3674 8066 3711 8046
EXPERIMENTAL
DSSpecial weather statement, Aug 21, 11:36 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 PM EDT FRI AUG 21 2009
NCZ004-VAZ032-220430-
PATRICK VA-STOKES NC-
1136 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT PATRICK AND STOKES COUNTIES...
AT 1136 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF FRANCISCO...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR FRANCISCO AROUND 1145 PM...COLLINSTOWN AROUND
MIDNIGHT...STUART AROUND 1215 AM AND CRITZ AROUND 1230 AM.
LAT...LON 3644 8044 3653 8044 3673 8034 3664 8013
3641 8039
EXPERIMENTAL
DSSpecial weather statement, Aug 21, 11:50 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 PM EDT FRI AUG 21 2009
VAZ022-023-034-220445-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
1150 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT AND ROANOKE
COUNTIES...
AT 1149 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OF ROANOKE TO BENT MOUNTAIN...MOVING NORTHEAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR LAYMANTOWN AROUND MIDNIGHT...NACE AROUND
1215 AM...VINTON AROUND 1230 AM AND BLUE RIDGE AROUND 1245 AM.
LAT...LON 3739 7968 3714 7998 3716 8000 3718 8001
3717 8006 3715 8010 3717 8015 3748 7990
EXPERIMENTAL
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:44 PM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Aug 21, 9:13 PM EDT | Special Weather Statement | RNK | Appomattox | 62 min |
| Aug 21, 10:10 PM EDT | Special Weather Statement | RNK | Floyd | 65 min |
| Aug 21, 10:36 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 54 min |
| Aug 21, 10:39 PM EDT | Special Weather Statement | RNK | Carroll | 21 min |
| Aug 21, 11:15 PM EDT | Special Weather Statement | RNK | Floyd, Montgomery | 60 min |
| Aug 21, 11:26 PM EDT | Flash Flood Warning | RNK | Floyd, Montgomery | 3 hr |
| Aug 21, 11:36 PM EDT | Special Weather Statement | RNK | Patrick | 54 min |
| Aug 21, 11:50 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 55 min |
| Aug 22, 12:20 AM EDT | Special Weather Statement | RNK | City of Salem | 25 min |
| Aug 22, 1:07 AM EDT | Special Weather Statement | RNK | Franklin | 23 min |
| Aug 22, 1:14 AM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| Aug 22, 1:15 AM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 30 min |
| Aug 22, 1:44 AM EDT | Special Weather Statement | RNK | Amherst | 31 min |
| Aug 22, 1:53 AM EDT | Severe Thunderstorm Warning | RNK | Amherst | 24 min |
| Aug 22, 2:52 AM EDT | Special Weather Statement | RNK | Buckingham | 23 min |
| Aug 22, 5:04 AM EDT | Special Weather Statement | RNK | Tazewell | 56 min |
| Aug 22, 5:10 AM EDT | Special Weather Statement | RNK | Buckingham | 65 min |
| Aug 22, 6:35 AM EDT | Special Weather Statement | RNK | Smyth | 55 min |
| Aug 22, 10:06 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 54 min |
| Aug 22, 10:58 AM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 62 min |
| Aug 22, 11:20 AM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Aug 22, 11:30 AM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 60 min |
| Aug 22, 12:04 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 1 more | 56 min |
| Aug 22, 12:48 PM EDT | Flash Flood Warning | RNK | Charlotte, Halifax | 3 hr |
| Aug 22, 12:53 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 52 min |
| Aug 22, 1:03 PM EDT | Special Weather Statement | RNK | Buckingham | 57 min |
| Aug 22, 1:28 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 30 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.